Article brought to you by: Catholic Online (www.catholic.org)

50th birthday of the drug Valium is no cause for celebration

By Catholic Online (NEWS CONSORTIUM)
March 11th, 2013
Catholic Online (www.catholic.org)

More addicting than heroin, Valium - an over-prescribed tranquilizer that has sent countless women running "for the shelter of Mother's Little Helper," as sang by the Rolling Stones, is still very much with us. It just goes under different names and leaves countless women addicted with horrific side effects. The 50th anniversary of the drug is no cause for celebration.

LOS ANGELES, CA (Catholic Online) - One of the benzodiazepine families of drugs, Valium is highly addictive. Users get the drug through their general practitioners, for such wide-ranging problems as anxiety, panic attacks, insomnia, muscle spasms, restless legs syndrome and alcohol withdrawal.

Now known as diazepam after the brand name Valium was dropped following controversy over the scale of its use, Valium became the pill for every ill. Sixty per cent of users were women.

Valium has left a vast group of people suffering appalling permanent withdrawal symptoms so severe they are unfit for work, relationships or even independent living.

"It was vanity that made me ask the doctor for something to stop my facial tic - something I now bitterly regret," says one British woman, who wanted to conceal her tic on the day of her wedding. "It did stop the tic on my wedding day, but I felt so sedated I was like a zombie."

She continued taking Valium and when her facial tic got worse, her doctor simply increased the dose. After three years her marriage started to founder, and "I found somewhere else to live, but by then I was having trouble remembering things and finishing sentences.

"I didn't realize the tranquilizers were causing these problems and thought I needed more of the drug to help me, but the doctor said I was on too high a dose for him to increase it any further."

Researching the effects of the drug on the Internet, she was shocked to discover that users reported memory loss, dementia, paranoia, hallucinations and excruciating pain, either as a result of being on the drug or coming off it.

"I immediately consulted my doctor, who said I'd have to stay on it for the rest of my life because the withdrawal symptoms would be so bad.

"I didn't get any help from the doctor, and the whole thing took about a year. The seizures got worse, though, and now I don't know if I will suffer them for the rest of my life."

Her neurologist has confirmed that her enduring health problems are caused by her taking Valium for nearly a decade, but says there is nothing that can be done to help her. She has since been called to action as an addiction recovery advocate, and now runs a helpline for people affected by dependency on, and withdrawal from, benzodiazepines.

"I was lucky," she says. "Although I have long-term problems, what happened to me is nothing compared to what others have gone through."

Article brought to you by: Catholic Online (www.catholic.org)